New Mexico, 2017High Wind in New Mexico, February 12, 2017
February 12, 2017 · NWS ABQ · 4 events in 3 counties and zones
An upper level low that slowly moved east across southern Arizona, combined with a strong area of surface high pressure that built down the Front Range of the Rockies, produced the perfect pattern for strong gap winds across central New Mexico. Record warm temperatures from the 10th and the 11th came to an abrupt end as a cold front surged southwest across the plains and through gaps of the…
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low that slowly moved east across southern Arizona, combined with a strong area of surface high pressure that built down the Front Range of the Rockies, produced the perfect pattern for strong gap winds across central New Mexico. Record warm temperatures from the 10th and the 11th came to an abrupt end as a cold front surged southwest across the plains and through gaps of the central mountain chain early on the 12th. Peak wind gusts around 60 mph were common below Tijeras Canyon and within the Tularosa Valley. The strongest winds occurred in the area below Abo Pass where a peak gust to 88 mph was reported near U.S. Highway 60.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 12, 2:50 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 12, 2:50 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
250 AM MST Sun Feb 12 2017
.SYNOPSIS...
A vigorous cold front combined with a potent Pacific low will provide
widespread precipitation to northern and central New Mexico starting
today and lasting through Tuesday. There will be all kinds of precipitation
types with a mix of sleet...snow and rain across the east central
and southeast plains areas later tonight into Monday. The Rio Grande
Valley will experience a mix of rain and snow. Mountain areas will
experience heavier snowfall with amounts up to 20 inches in some
higher locations. Damaging wind is expected to impact portions of the
lower and middle Rio Grande valley as today progresses due to the
cold frontal push from the east. A quieter and warmer weather regime
is expected by midweek but this should be short lived as another
system Pacific system approaches the state next weekend.
&&
.DISCUSSION...
Decided there was enough confidence to go ahead and issue
warnings/advisories for a large portion of northern and central NM.
Continued to make the start and end times the same with the
highlights running from 5 pm MST today to 5 pm Tuesday. Can certainly
see some western/central areas seeing the highlights go off earlier
than 5 pm MST Tue but trying to make this event as simple as possible
in terms of impact conveyance. Highest confidence for snowfall totals
found across the east slopes of the central mountains and adjacent
high plains where diffluence/upslope and isentropic lift properties
align. The higher elevations of the Gila region also stands to
receive copious amounts of snow due to the upper low translation.
Wind advisory for the far eastern plains will probably get cut
earlier than the 2 pm expiration time.
Lots of forecast challenges exist with the current storm system. Main
ones being snow amounts within the Rio Grande Valley and
precipitation type across the SE and EC plains. Looks like most of
the forecast soundings show more sleet/snow/rain across the SE third
or so. Showed some modest ice accumulations in the ice grid. Main
period of impact is from 6z 13th to 0z 14th. The intense and damaging
wind flow which will impact portions of the Rio Grande Valley today
will diminish some this evening but still looking at some shadow or
downsloping impacts to impact precipitation for a bit.
Eventually...precipitation will fill in and the main impact period
appears to be later tonight into Monday morning before snow levels
rise a bit Monday afternoon. Snow levels will then lower again within
the greater valley area Monday night. Despite some possible
convergence enhanced snowfall across western Bernalillo county,
including the Rio Rancho area, decided to go winter weather advisory
versus warning. Think ground temps will be quite warm and dull the
road impacts some.
Decided to add Santa Fe and Carrizozo zones into the warning
highlights due to updated snow amounts there. Models seem to be
trending the upper Pacific low further north and thus taking the
mean 700 mb temp low pressure core more over our forecast area. The
depth of the current cold frontal push also looks to be pretty
decent. Based on PUB VAD wind profiler...the depth of the cooler
airmass is up to 10,000 feet. This gives better confidence for the
high wind warning event for portions of the Rio Grande Valley as
well. Lastly...snow amounts may be a bit overdone across the lower
elevations by 1 to 2 inches due to the antecedent warm ground but
will just have to see how things play out. Models show some
significant banded precipitation periods with intense snowfall rates
very possible and could overcome the warmer ground temps.
Models all in unison in terms of a drier and warmer trend by middle
of next week. Another unsettled Pacific low pattern is expected by
next weekend. CFSv2 appears to be more and more correct in terms of
its prediction of the latter half of Feb being unsettled.
50
&&
.FIRE WEATHER...
After a couple days with well above normal temperatures, and in many
cases record-breaking highs, major trend reversals are underway as a
backdoor cold front plows southwest across the area and an upper low
approaches from over the northern Baja Peninsula. The end result
will be much colder temperatures, higher humidity and a widespread
wetting event, which will begin in earnest tonight and continue into
early Tuesday. Significant snow accumulation is likely in the
mountains and across the Eastern Highlands, with lesser amounts
across the plains and in valleys. Vent rates will trend down today
compared to yesterday, then continue down Monday and generally be
poor to fair.
The upper low will pull east, away from New Mexico Tuesday with only
a few showers remaining. Otherwise, after a couple days of below
normal temperatures a new warming/drying trend will begin Tuesday as
a ridge builds over the Intermountain West and shifts southeast over
New Mexico by Thursday. Temperatures will be back above normal by
the end of the week and vent rates will start to show some
improvement, but are still forecast to remain mostly poor to fair.
Both the 00z ECMWF and GFS show another wetting system impacting the
area over the weekend, but differ on the details (i.e. closed low
vs. open trough). At this point, relatively high forecaster
confidence on increasing moisture and decreasing temperatures next
weekend, but lower confidence on the extent of wetting
precipitation.
11
&&
.AVIATION...
06Z TAF CYCLE
A strong cold front has begun to push into NE NM and will continue to
slide southward across the plains with gusts near 40-45kt possible.
The front will push westward into the Rio Grande Valley, with gusts
near 50kt possible at KABQ. An airport weather warning for winds
will likely be issued later tonight. Additionally, low clouds will
develop across NE NM behind the front with MVFR/IFR cigs possible,
particularly at KLVS due to upslope. Cigs will also gradually lower
across NW NM as top-down moistening occurs. RA or SN showers will
likely develop by mid day Sunday and increase in coverage throughout
the afternoon. Several bands of precipitation may result in IFR or
lower cigs and vsbys in SN.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 54 33 44 29 / 50 70 60 50
Dulce........................... 50 28 41 25 / 50 90 60 40
Cuba............................ 48 27 40 23 / 60 90 60 70
Gallup.......................... 53 31 42 28 / 80 80 50 50
El Morro........................ 51 27 38 25 / 90 90 80 60
Grants.......................... 50 26 37 24 / 70 80 80 60
Quemado......................... 54 31 42 26 / 90 90 80 60
Glenwood........................ 65 35 48 32 / 90 80 80 70
Chama........................... 45 25 39 20 / 40 90 80 60
Los Alamos...................... 48 26 36 25 / 20 90 70 60
Pecos........................... 44 22 35 23 / 70 100 90 90
Cerro/Questa.................... 45 25 39 19 / 20 80 70 80
Red River....................... 36 23 34 16 / 30 90 80 90
Angel Fire...................... 39 23 35 17 / 40 90 70 90
Taos............................ 47 27 39 22 / 20 90 50 70
Mora............................ 39 21 37 21 / 60 90 80 90
Espanola........................ 53 29 42 26 / 10 80 70 60
Santa Fe........................ 47 26 35 24 / 20 100 90 80
Santa Fe Airport................ 49 25 36 25 / 20 90 90 80
Albuquerque Foothills........... 51 29 38 29 / 20 90 80 80
Albuquerque Heights............. 53 29 39 30 / 10 90 70 80
Albuquerque Valley.............. 56 32 41 30 / 10 90 70 70
Albuquerque West Mesa........... 56 30 42 29 / 10 90 70 70
Los Lunas....................... 57 32 40 28 / 10 90 70 60
Rio Rancho...................... 55 30 42 29 / 10 90 70 70
Socorro......................... 61 33 41 30 / 20 90 80 50
Sandia Park/Cedar Crest......... 46 25 34 26 / 30 100 80 90
Tijeras......................... 48 26 36 26 / 30 100 80 90
Moriarty/Estancia............... 44 23 32 23 / 70 90 80 90
Clines Corners.................. 39 21 28 22 / 80 90 80 90
Gran Quivira.................... 50 24 37 24 / 70 90 80 90
Carrizozo....................... 53 29 40 27 / 60 80 80 90
Ruidoso......................... 46 24 33 23 / 80 90 80 90
Capulin......................... 41 25 35 22 / 10 90 40 80
Raton........................... 44 25 38 25 / 20 80 50 90
Springer........................ 51 25 38 22 / 20 80 70 90
Las Vegas....................... 39 20 32 21 / 60 90 70 90
Clayton......................... 44 26 35 27 / 10 70 70 80
Roy............................. 48 23 34 25 / 30 90 70 80
Conchas......................... 47 28 36 29 / 70 70 80 90
Santa Rosa...................... 47 27 34 29 / 70 80 80 90
Tucumcari....................... 49 27 33 29 / 20 60 80 90
Clovis.......................... 48 30 32 29 / 20 80 90 90
Portales........................ 55 29 35 29 / 20 80 90 80
Fort Sumner..................... 51 29 35 31 / 30 80 90 90
Roswell......................... 55 32 36 32 / 20 80 80 90
Picacho......................... 55 29 37 31 / 40 90 80 90
Elk............................. 48 26 32 26 / 50 80 80 90
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for the following
zones... NMZ519-520-524-525.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST Tuesday
for the following zones... NMZ506>508-510>515-518-521>540.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday for the following zones... NMZ502-504-516-517-519-520.
Wind Advisory until 2 PM MST this afternoon for the following
zones... NMZ530-534>536.
&&
50
Hazardous weather outlook, Feb 11, 4:51 AM MST, 23 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
451 AM MST Sat Feb 11 2017
NMZ501>540-121200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
451 AM MST Sat Feb 11 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag warning is in effect across the eastern plains this
afternoon. Low humidities will combine with strong winds to create
heightened fire danger levels. Strong winds will also impact the
Sangre de Cristos today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Combination of a back door cold front and Pacific low will provide
significant snow accumulations to portions of northern and central
New Mexico starting Sunday to Sunday night and lasting through
Tuesday. Front Range locations are expected to be favored but a
secondary area of critical winter weather will be found across
portions of the east central and southeast plains. Mixed bag
precipitation including sleet and freezing rain will be possible
there late Sunday night into Monday.
A high wind watch has also been posted Sunday for portions of the
lower and middle Rio Grande Valley as well as the upper Tularosa
Basin due to strong to very strong east wind potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
50
High Wind, Upper Tularosa Valley
- When
- February 12, 4:00 AM MST to 8:00 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Public
Public weather station northwest of Carrizozo along U.S. Highway 380 reported sustained winds up to 43 mph for several hours on the morning of the 12th.
High Wind, Albuquerque Metro Area
- When
- February 12, 5:45 AM MST to 11:30 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
Albuquerque Sunport reported periodic sustained winds up to 41 mph for several hours on the morning of the 12th.
High Wind, Albuquerque Metro Area
- When
- February 12, 7:00 AM MST to 12:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
A large, dead cottonwood tree was blown down at Constitution and Louisiana. No property damage was reported from this fallen tree.
High Wind, Lower Rio Grande Valley
- When
- February 12, 7:00 AM MST to 1:00 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Public
A public weather station directly below Abo Pass at Tierra Grande reported a peak wind gust to 88 mph. A nearby station southwest of Abo Pass at Burris Ranch Airport reported a peak wind to 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 12, 20171 death · $1,000 · 2 events
- Winter Storm in Vermont, February 12 to 13, 2017$210,000 · 16 events
- High Wind and Strong Wind in Pennsylvania, February 12 to 13, 2017$150,000 · 54 kt wind · 3 events
- Winter Storm in New York, February 12 to 13, 2017$100,000 · 9 events
- Damaging Winds in Pennsylvania, February 12, 2017$67,000 · 52 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2017$50,000 · 3 events
- Damaging Winds in Maryland, February 12, 201763 kt wind · 36 events
- Winter Storm and High Wind in New York, February 12 to 13, 201751 kt wind · 31 events
- High Wind in Virginia, February 12 to 13, 2017$26,000 · 56 kt wind · 10 events
- Blizzard and Heavy Snow in Maine, February 12 to 13, 201722 events
- High Wind and Strong Wind in West Virginia, February 12 to 13, 2017$25,000 · 50 kt wind · 2 events
- High Wind in Maryland, February 12 to 13, 201763 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670047, 670045, 670043, 670046.